[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1990

Crossover Study of Thalidomide vs Placebo in Severe Recurrent Aphthous Stomatitis

Author Affiliations

From the Services de Dermatologie, Centre Hôpitalier Universitaire Henri Mondor, Créteil, France (Drs Revuz and Guillaume), CHU St Louis, Paris, France (Dr Janier), CHU de Bordeaux (France) (Drs Hans and Klene), CHU de Lyons (France) (Dr Marchand), CHU deClermont Ferrand (France) (Dr Souteyrand), CHU de Limoges (Dr Bonnetblanc), CHU St-Etienne (Dr Claudy), CHU Dijon (France) (Dr Dallac), and CHU Bichat, Paris, France (Dr Crickx); the Service des Statistiques, Institut Gustave Roussy, Villejuif, France (Dr Sancho-Garnier), and the Pharmacie Centrale des Hôpitaux de l'Assistance Publique, Paris, France (Dr Chaumeil).

Arch Dermatol. 1990;126(7):923-927. doi:10.1001/archderm.1990.01670310085012
Abstract

• A multicentric crossover randomized trial of 100 mg of thalidomide vs placebo each for 2 months was conducted in patients with severe aphthous stomatitis of more than 6 months' duration. Seventy-three patients were included. Complete remission was obtained in 32 patients who received thalidomide and in 6 patients who received placebo. The confidence interval of the difference between the two treatments ranged from 25% to 53%. Most of the patients who did not achieve a complete remission had a dramatic improvement with regard to the number of aphthae when they were receiving thalidomide. Thirteen of 17 patients who had a complete remission while they were receiving thalidomide had a recurrence with placebo, 19 ± 9 (mean ± SD) days after stopping this drug. Side effects were significantly more frequent with thalidomide, especially drowsiness and constipation. We concluded that thalidomide in a dosage of 100 mg/d is an effective treatment of severe aphthous stomatitis but is not without some risk.

(Arch Dermatol. 1990;126:923-927)

×